Colorado, 2012Winter Storm and Winter Weather in Colorado, February 21 to 23, 2012
February 21 to 23, 2012 · NWS BOU · 3 events in 3 counties and zones
A strong upper level jet stream brought a prolonged period of moderate to heavy banded snow to portions of the North Central Mountains. with 6 to 12 inches elsewhere.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level jet stream brought a prolonged period of moderate to heavy banded snow to portions of the North Central Mountains. Storm totals in the mountains of western Jackson and western Grand Counties ranged from 14 to 24 inches...with 6 to 12 inches elsewhere. Peak wind gusts to around 75 mph atop Berthoud and Loveland Passes produced blizzard conditions at times in the higher exposed areas. Several accidents, some serious, forced the closure of Interstate 70 west of Denver to Vail for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 21, 3:15 PM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Feb 21, 3:15 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
315 PM MST TUE FEB 21 2012
.SHORT TERM...THE NOSE OF THE STRONG NORTHERLY JET IS APPROACHING
THE STATE THIS AFTERNOON AND WILL MOVE OVER THE FORECAST AREA LATER
TONIGHT. THROUGH THIS AFTERNOON...THE WSR-88D HAS BEEN SHOWING SNOW
RIGHT ALONG THE CONTINENTAL DIVIDE. HOWEVER...CROSS SECTIONS HAVE
SHOWN A LAYER OF STABILITY OVER THE MOUNTAINS THAT HAS BEEN LIMITING
SHOWER ACTIVITY ELSEWHERE IN THE HIGH COUNTRY. STABILITY ABOVE THE
BOUNDARY LAYER IS FORECAST TO DIMINISH LATER THIS EVENING WHICH WILL
ALLOW SNOW SHOWER ACTIVITY TO INCREASE OVER ZONES 31 AND 33. WITH
ADDITIONAL SNOWFALL EXPECTED...WILL LET THE ADVISORY OVER ZONE 31
REMAIN IN PLACE. MODEL CROSS SECTIONS ALSO SHOW A MOUNTAIN-TOP
STABLE LAYER REMAINING OVER THE SLOPES EAST OF THE CONTINENTAL
DIVIDE WHICH WILL HELP PRODUCE THE AMPLIFIED MOUNTAIN WAVE WHICH
WILL DRIVE THE ANTICIPATED CHINOOK HIGH WIND EVENT THROUGH THE NEXT
24 HOURS. CROSS SECTIONS AND PLAN VIEW WIND FIELDS INDICATE THAT
THE STRONGEST WINDS SHOULD REMAIN IN THE FOOTHILLS. SINCE THE HIGH
WIND WARNING IS ALREADY OUT FOR THE ADJACENT PLAINS...WILL LET IT
CONTINUE...EVEN THOUGH CONFIDENCE IS LOW THAT STRONG WINDS WILL MAKE
IT AS FAR EAST AS I-25. WINDS MAY EXTEND FURTHER EASTWARD TOMORROW
AFTERNOON AS WARM TEMPERATURES ALLOW FOR GOOD MIXING OF THE BOUNDARY
LAYER AND TRANSPORT OF THE JET STREAM ENERGY OVER A LARGER AREA.
THE WARM TEMPERATURES ACROSS THE PLAINS WILL BE THE OTHER BIG STORY
TOMORROW. GFS MOS GUIDANCE SEEMS TO BE OVERDOING THE WARMING...BUT
THE NAM MOS GUIDANCE IS NOT WARM ENOUGH. WILL GO WITH AN AVERAGE OF
THE TWO...EXCEPT FOR THE EASTERN ADAMS AND WASHINGTON COUNTY AREAS
WHERE A SIGNIFICANT SNOWFIELD REMAINS IN PLACE.
.LONG TERM...NORTHWESTERLY FLOW ALOFT WILL INCREASE WEDNESDAY NIGHT
WITH A 110-130 KNOT JET MAXIMUM TO MOVE SOUTHWARD CROSS THE CWA
THURSDAY MORNING. STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE
OVER THE CWA THROUGH THURSDAY EVENING...THEN A 100-120 KNOT JET
MAXIMUM WILL MOVE EASTWARD ACROSS THE FORECAST AREA INTO FRIDAY
AFTERNOON. THE REST OF FRIDAY AND FRIDAY NIGHT...THE FLOW ALOFT
WILL DECREASE AND BECOME ZONAL BY 12Z SATURDAY MORNING WITH AN
UPPER RIDGE MOVING IN. WEAK UPWARD SYNOPTIC SCALE ENERGY IS PROGGED
OVER THE EASTERN HALF OF THE CWA WEDNESDAY EVENING...THEN DOWNWARD
VERTICAL VELOCITY IS PROGGED THROUGH FRIDAY. THE BOUNDARY LAYER
WIND PROGGS HAVE WESTERLY DOWNSLOPING WEDNESDAY EVENING. AFTER
MIDNIGHT...STRONGER NORTHWESTERLIES KICK IN AND CONTINUE THROUGH
THURSDAY NIGHT. THE LOW LEVEL GRADIENT RELAXES FRIDAY AND FRIDAY
NIGHT...WITH NORMAL DIURNAL WIND PATTERNS EXPECTED. FOR MOISTURE...
IT INCREASES WEDNESDAY NIGHT OVER ALL THE FORECAST AREA...ESPECIALLY
IN THE MOUNTAINS. EARLY THURSDAY MORNING...THE EASTERN PLAINS
MOISTEN UP PRETTY GOOD. THE MOUNTAINS HAVE PRETTY DEEP MOISTURE IN
PLACE THURSDAY AND THURSDAY EVENING...THEN IT DECREASES. THERE IS
SOME MID AND UPPER LEVEL MOISTURE OVER THE PLAINS THURSDAY AND
THURSDAY NIGHT. FRIDAY IS PRETTY DRY...FRIDAY NIGHT IS VERY DRY.
THE QPF FIELDS HAVE LIMITED MEASURABLE SNOWFALL OVER THE
MOUNTAINS...WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THERE IS A TAD
OF PRECIPITATION OVER THE PLAINS FROM 06Z TO 18Z THURSDAY...BUT IT
IS VERY LIMITED. THERE IS NOTHING ON FRIDAY OR FRIDAY NIGHT. FOR
POPS IN THE MOUNTAINS...WILL GO WITH 60-80% WEDNESDAY NIGHT THROUGH
THURSDAY EVENING. MOISTURE AND OROGRAPHICS ARE GOOD...AND THERE IS
SOME COLD AIR ADVECTION AS WELL. WILL DECREASE ALPINE POPS AFTER
MIDNIGHT THURSDAY NIGHT...WITH NOTHING FRIDAY AND FRIDAY NIGHT. FOR
THE PLAINS...WILL HAVE POPS IN THE FROM WEDNESDAY NIGHT MIDNIGHT
THROUGH THURSDAY. THE BEST POPS WILL BE OVER THE EASTERN HALF WITH
A BETTER POTENTIAL FOR UPSLOPE AND BETTER MOISTURE. THERE IS PRETTY
FIERCE DOWNSLOPING OVER THE WESTERN PLAINS. THE PLAINS WILL BE DRY
THURSDAY NIGHT THROUGH FRIDAY NIGHT. CONCERNING THE WIND
THREAT...WILL KEEP HIGHLIGHTS AS IS FOR WINDS GOING WEDNESDAY
NIGHT. THE MOUNTAIN WAVE SET-UP STILL LOOKS SIGNIFICANT. FOR
TEMPERATURES...THURSDAY HIGHS ARE 7-12 C COLDER THAN WEDNESDAY'S
HIGHS. FRIDAY'S READINGS ARE UP 1-2 C FROM THURSDAY. FOR THE
LATER DAYS...SATURDAY THROUGH TUESDAY...MEDIUM RANGE MODELS HAVE AN
UPPER RIDGE OVER COLORADO SATURDAY. BY SUNDAY...UPPER TROUGHING
MOVES. THE ECMWF IS QUICKER WITH THIS THAN THE GFS. THE UPPER
TROUGH STICKS AROUND THROUGH TUESDAY FOR THE MOST PART. RUN TO RUN
MODEL CONSISTENCY WITH THIS FEATURE HAS NOT BEEN GREAT. MANY OF THE
SPECIFICS...MOISTURE...TEMPERATURE...TO NAME A FEW ARE ALL OVER THE
PLACE. IT SHOULD COOL DOWN FROM SATURDAY AND THERE SHOULD BE A
"SLIGHT CHANCE" OR A "CHANCE" OF SNOW OVER ALL THE FORECAST AREA
FROM SUNDAY THROUGH TUESDAY.
&&
.AVIATION...CEILINGS AND VSBYS WILL REMAIN UNLIMITED THROUGH THE
NEXT 24 HOURS...BUT WINDS ARE GOING TO PRESENT THE GREATER
OPERATIONAL CHALLENGE. STRONG NORTHWEST FLOW ALOFT IS GOING TO
CONTINUE THROUGH WEDNESDAY NIGHT WITH PERIODS OF GUSTY WINDS ALONG
THE FOOTHILLS. PERIODS OF GUSTY WEST WINDS WILL EXTEND OUT TO KDEN
AT TIMES THROUGH THE NEXT 24 HOURS. GUSTS TO 35 KNOTS OR MORE WILL
BE POSSIBLE DURING WINDY PERIODS...ESPECIALLY BETWEEN 15Z AND 00Z ON
WEDNESDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 AM MST THURSDAY
FOR COZ033>036-038-039.
WINTER WEATHER ADVISORY UNTIL NOON MST WEDNESDAY FOR COZ031.
&&
SHORT TERM...KDRBY
LONG TERM....RJK
AVIATION...KDRBY
Hazardous weather outlook, Feb 21, 11:09 AM MST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MST TUE FEB 21 2012
COZ030>051-221300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1109 AM MST TUE FEB 21 2012
...HIGH WIND WARNING FRONT RANGE MOUNTAINS...FOOTHILLS...AND
NEARBY PLAINS LATE TONIGHT THROUGH WEDNESDAY NIGHT...
...WINTER WEATHER ADVISORY NORTHERN GORE AND PARK RANGE THROUGH
WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST WINDS WILL CONTINUE OVER THE HIGH MOUNTAIN PEAKS AND
ALONG THE EASTERN SLOPES AND FOOTHILLS. AN UPPER LEVEL JET STREAM
WILL MOVE OVER THE STATE TONIGHT...CAUSING PRESSURE GRADIENTS OVER
NORTHEAST COLORADO TO STRENGTHEN. THIS WILL BRING EVEN STRONGER
WINDS TO THE FOOTHILLS AND ADJACENT PLAINS. A HIGH WIND WARNING
WILL BE IN EFFECT FOR POTENTIALLY DAMAGING WINDS TONIGHT. IN
ADDITION TO STRONG WIND GUSTS...ROADWAYS NEAR OPEN FIELDS OF SNOW
MAY BECOME SLICK BECAUSE OF BLOWING AND DRIFTING SNOW.
MOISTURE MOVING INTO THE NORTHERN MOUNTAINS WILL CONTINUE PRODUCING
SCATTERED SNOW SHOWERS IN THE COLORADO HIGH COUNTRY. ACCUMULATIONS
IN THE NORTHERN GORE AND PARK RANGES MAY EXCEED 6 INCHES. OTHER
MOUNTAIN RANGES WILL SEE LESSER AMOUNTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WINDS WILL OCCUR IN AND NEAR THE FRONT RANGE MOUNTAINS AND
FOOTHILLS WEDNESDAY...WITH A GRADUAL RELAXING OF THE WINDS WEDNESDAY
NIGHT. PEAK GUSTS APPROACHING 80 MPH CAN BE EXPECTED WEST OF
I-25...WITH A FEW WIND PRONE AREAS IN THE FOOTHILLS SEEING WIND
GUSTS NEAR 100 MPH.
SNOW IS EXPECTED IN THE MOUNTAINS WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT...WITH SEVERAL INCHES OF ADDITIONAL SNOW ACCUMULATION LIKELY.
THE PLAINS WILL SEE A CHANCE OF SNOW WEDNESDAY NIGHT LATE INTO EARLY
THURSDAY EVENING. THE BEST CHANCE WILL BE OVER THE EASTERN HALF OF
THE PLAINS. DRY WEATHER IS EXPECTED OVER THE FORECAST AREA FRIDAY
THROUGH SATURDAY. THE NEXT STORM WILL MOVE INTO THE FORECAST AREA
SATURDAY NIGHT...BRINGING A CHANCE OF SNOW INTO EARLY NEXT WEEK TO
MOST AREAS. TEMPERATURES WILL BE BELOW SEASONAL NORMALS MUCH OF THE
TIME...WITH SATURDAY BEING WARMER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DANKERS/RJK
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- February 21, 8:00 PM MST to February 23, 11:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 21, 8:00 PM MST to February 23, 11:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- February 21, 8:00 PM MST to February 23, 11:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, February 21 to 23, 20121 injured · 74 kt wind · 8 events
- High Wind and Strong Wind in Washington, February 21 to 22, 2012$16,000 · 57 kt wind · 6 events
- High Wind in Washington, February 21 to 22, 2012$15,000 · 63 kt wind · 4 events
- High Wind in Montana, February 21 to 22, 201275 kt wind · 8 events
- Drought in Texas, February 21 to 29, 20127 events
- Heavy Snow in Wyoming, February 21 to 23, 20124 events
- Drought in Florida, February 21 to 29, 20122 events
- High Wind in Montana, February 21 to 22, 20122 events
- Heavy Snow in Washington, February 21 to 22, 20121 event
- Winter Storm in Wyoming, February 21 to 24, 20121 event
- Lake-Effect Snow in Michigan, February 21 to 22, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365994, 365995, 365996.